Search
  • Karen

No break during break week and new date for chemo cycle 4

Updated: Feb 20, 2019



Saguaros near HoneyBee Park, not far from our house

Unfortunately, David's break week (2/7-2/13) didn't offer any break; he had intestinal pain, cramping, diarrhea, and no appetite the entire time. We saw Dr. Brooks today, and he thought David should not start chemo cycle 4 today given his condition. The new start date for chemo cycle 4 will be Thurs. 2/21--if David's intestinal situation improves by then. If it has not improved, he will most likely give David the IV Herceptin (an immune targeted therapy) then but not the IV chemo.


When chemo cycle 4 starts, Dr. Brooks is also going to reduce the number of chemo pills David takes for 14 days from 7 pills per day (originially, it was 8/day) to 6 pills per day, because David is have increased soreness in his fingers and toes.


As for what is causing the intestinal problem, Dr. Brooks is not sure. Blood and urine tests did not identify a culprit. He said it's possible the chemo is the culprit, but the side effect that typically increases with each round of chemo is fatigue, not abdominal pain. Given the location of the pain, he suspects David has low-grade colitis or diverticulitis. Since David had diverticulitis at the end of chemo cycle 2, that seems likely. So, soft, low-fiber foods will be best for now, and David will take imodium and probiotics.


One good piece of news is that David's level of the CEA (carcinoembryonic antigen) tumor marker was 16.8 in yesterday's blood test. (A tumor marker is a substance produced by the tumor or a person's body in response to cancer.) It had been 467 on 12/26. This means the chemo is fighting the cancer. Another good bit of news is that in spite of the tinnitus David has developed, his recent hearing test shows that his hearing has gotten only a bit worse in one frequency range.